Indiana, 2007

Damaging Wind in Indiana, August 9, 2007

August 9, 2007 · NWS IND · 1 event in 1 county or zone

Damaging thunderstorm winds moved across portions of central Indiana during the afternoon of August 9, 2007 causing structural damage to a farm house and trees to be down.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

Damaging thunderstorm winds moved across portions of central Indiana during the afternoon of August 9, 2007 causing structural damage to a farm house and trees to be down.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Aug 9, 12:40 PM EST, 2 hours 5 minutes earlier.

Area forecast discussion, Aug 9, 12:40 PM EST, 2 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
140 PM EDT THU AUG 9 2007

DISCUSSION...

TONIGHT...MAIN ISSUE TONIGHT WILL BE ONGOING TSRA AND THEN OVERNIGHT
LOWS.  SURFACE BOUNDARY WAS CLEAR ON VIS SAT AND IN SURFACE
OBSERVATIONS.  MOS POPS ARE VERY LOW FOR TONIGHT BUT WILL GO WITH
SCATTERED TSRA ALONG AND SOUTH OF THE AFOREMENTIONED SURFACE
BOUNDARY WHICH AT 18Z WAS ROUGHLY FROM FWA TO HUF. THE ACTUAL COLD
FRONT WAS BACK OVER CENTRAL IOWA AND WAS EVIDENT IN AFTERNOON
TEMPERATURES AND CU FIELD.

12Z MOS OVERNIGHT LOWS SEEM A BIT COOL.  LOOKING UPSTREAM YOU HAVE
TO GO UP INTO SOUTHERN MN TO SEE DEWPOINTS IN THE UPPER 60S.  THIS
MAY TAKE UNTIL NEAR OR JUST AFTER SUNRISE TO GET HERE SO WILL RAISE
MOS LOWS A FEW DEGREES.

&&

.EXTENDED DISCUSSION...FRIDAY AFTERNOON THROUGH THURSDAY
FOR FRIDAY AFTERNOON THE MAIN POINT OF INTEREST WILL BE IF
TEMPERATURES DROP BELOW 90 AT INDIANAPOLIS. HIGH PRESSURE WILL BUILD
INTO INDIANA. LOOKING AT THE PREVIOUS RUNS THE GFS TAKES A JUMP IN
THE TEMPERATURE TOMORROW AFTER BEING CONSISTANT THE PREVIOUS 2 RUNS.
IT IS ALSO THE WARMEST. THE ETA AND NGM HAVE BEEN MORE CONSISTANT.
ALL THE MODEL SOUNDINGS SHOW A WEDGE OF HIGH RH AROUND 800 MB. SO
WILL GO TOWARD THE MIDDLE OF THE FCST WITH HIGH FROM UPPER 80S NORTH
TO LOWER 90S SOUTH. DEW POINTS WILL DROP OFF INTO THE UPPER 60S SO
IT WILL BE MORE COMFORTABLE. WITH THESE CONDITIONS A HEAT ADVISORY
WILL NOT BE REQUIRED.

ON SATURDAY AND MOST OF SUNDAY THE HIGH PRESSURE WILL BE THE
DOMINATING FACTOR. MODELS DO SHOW A WARMING TREND AT 850 MB. THE
GREATEST IS THE GFS WITH AN INCREASE OF 3C FROM FRIDAY. THE NAM DOES
SHOW SOME WARMING BUT NOT AS GREAT. THERE WILL BE MUCH LOWER HIGH
LEVEL MOISTURE WHICH WILL GIVE MORE SUNSHINE. THIS WILL HELP WITH
INCREASING TEMPERATURES. WILL GO WITH TEMPS A FEW DEGREES WARMER
THEN FRIDAY.

THE HIGH PRESSURE WILL SLIP TO THE EAST ON SUNDAY. WITH THE FLOW
SHIFTING TO THE SW TEMPERATURES WILL CONTINUE TO INCREASE SOME.
HIGHS WILL TOP OUT IN THE LOWER TO MIDDLE 90S. THE NEXT WEATHER
FACTOR WILL BE THE EFFECT A FRONT MOVING IN FROM THE N WILL HAVE ON
INDIANAS WEATHER. THIS SYSTEM IS MUCH LIKE THE ONE THAT HAS BEEN
OVER INDIANA THE PAST WEEK. THE FRONT WILL BECOME STATIONARY OVER
NORTHERN INDIANA. WITH THE UPPER LEVEL MOISTURE BEING LIMITED THE
FRONT WILL GIVE ENOUGH INSTABILITY TO CAUSE ISOLATED MAINLY
AFTERNOON THUNDERSTORMS MONDAY THROUGH WEDNESDAY. ON THURSDAY THE
FRONT WILL MOVE TO THE NORTH. WITH HIGH PRESSURE THEN MOVING IN THIS
WILL GIVE A DRY END OF THE WEEK. HIGH TEMPERATURES WILL REMAIN IN
THE 90S.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY UNTIL 8 PM EDT /7 PM CDT/ THIS EVENING FOR
INZ021-028>031-035>049-051>057-060>065-067>072.

&&

AVIATION/TONIGHT PERIOD...SALLY
PUBLIC...HAINES
Hazardous weather outlook, Aug 9, 3:44 AM EST, 11 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
444 AM EDT THU AUG 9 2007

INZ021-028>031-035>049-051>057-063>065-072-100845-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-
PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-
JOHNSON-SHELBY-RUSH-BROWN-BARTHOLOMEW-DECATUR-JENNINGS-
444 AM EDT THU AUG 9 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE WEATHER TODAY. THE PRIMARY THREAT
WILL BE DAMAGING WIND GUSTS. VERY HEAVY DOWNPOURS AND FREQUENT
LIGHTNING WILL ALSO BE A HAZARD IN THESE STORMS.

SCATTERED THUNDERSTORMS ARE EXPECTED AFTER 4 PM EDT (3 PM CDT)
TODAY AS A COLD FRONT PUSHES INTO THE AREA. SEVERE THUNDERSTORMS
WILL BE POSSIBLE ACROSS ALL OF CENTRAL INDIANA WITH THE GREATEST
THREAT IN AREAS NORTHEAST OF A SEYMOUR TO ROCKVILLE LINE.
THUNDERSTORM ACTIVITY WILL CONTINUE INTO THE EVENING AND EXIT THE
AREA BY MIDNIGHT.

VERY HOT AND HUMID WEATHER WILL CONTINUE INTO EARLY EVENING.
AFTERNOON TEMPERATURES WILL TOP OUT IN THE LOW TO MID 90S. THIS
WILL COMBINE WITH THE HIGH HUMIDITY LEVELS TO PRODUCE HEAT INDEX
VALUES TO NEAR 105 DEGREES THIS AFTERNOON AND EARLY EVENING. A
HEAT ADVISORY IS IN EFFECT FOR ALL OF CENTRAL INDIANA TODAY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

HOT AND HUMID WEATHER IS EXPECTED TO RETURN TO CENTRAL INDIANA BY
EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AFTER 4 PM EDT (3 PM CDT).

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

INZ060>062-067>071-100845-
SULLIVAN-GREENE-MONROE-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-
444 AM EDT THU AUG 9 2007 /344 AM CDT THU AUG 9 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED THUNDERSTORMS ARE EXPECTED AFTER 4 PM EDT (3 PM CDT)
THIS AFTERNOON. THE STORMS WILL BE CAPABLE OF PRODUCING STRONG
WINDS GUSTS...HEAVY DOWNPOURS...AND FREQUENT LIGHTNING. A FEW
STORMS COULD REACH SEVERE LIMITS...WITH DAMAGING WINDS THE
GREATEST THREAT.

DANGEROUSLY HOT AND HUMID WEATHER WILL CONTINUE TODAY ACROSS
CENTRAL INDIANA. AFTERNOON TEMPERATURES WILL BE NEAR 100 DEGREES.
THIS WILL COMBINE WITH THE HIGH HUMIDITY TO PRODUCE HEAT INDEX
VALUES OF 105 TO 110 DEGREES THIS AFTERNOON AND EARLY EVENING. A
HEAT ADVISORY IS IN EFFECT FOR ALL OF CENTRAL INDIANA THROUGH
EARLY EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

HOT AND HUMID WEATHER WILL RETURN TO SOUTH CENTRAL INDIANA BY
EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

JOHNSON

In the hours before

Special weather statement, Aug 9, 2:14 PM EST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
314 PM EDT THU AUG 9 2007

INZ042-092000-
RANDOLPH-
314 PM EDT THU AUG 9 2007

...STRONG THUNDERSTORM MOVING THROUGH...

A STRONG THUNDERSTORM WILL MOVE EAST ACROSS AREAS OF RANDOLPH
COUNTY THROUGH 400 PM EDT. THE STRONGEST PART OF THE STORM LOOKS TO
IMPACT AREAS BETWEEN STATE ROAD 32 AND US HIGHWAY 36. THIS STORM
WILL PRODUCE VERY HEAVY RAIN...WIND GUSTS OVER 35 MPH...AND PERHAPS
SOME HAIL. RAINFALL AMOUNTS WILL EXCEED AN INCH IN SOME LOCATIONS.

The radar

The Indianapolis radar (KIND), 120 km away, was scanning. The volume nearest the first event began at 19:46 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Randolph

When
August 9, 2:45 PM EST
Where
Randolph County, 4 mi S of Winchester
Measured
55 kt (63 mph) estimated gust
Property damage
$4,000
Reported by
Emergency Manager
Coordinates
40.112, -84.980

Numerous trees were down between State Road 1 and U.S. Hwy 27. Trees were also reported down between County Road 300 S and 600 S. Damaging thunderstorm wind gusts also damaged a wall of a farmhouse at 2886 W and 300 S.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2007Every state in 2007This day in weather historyWarnings in Indiana, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 47419.